Written by Doug Wallace
Xylazine is a non-opioid emerging drug of abuse that can cause significant respiratory and CNS depression in overdose as well as necrotic skin ulcerations. It does not respond to naloxone.
Why does this matter?
Xylazine use, also known by the slang “Tranq,” is on the rise. Xylazine can cause life threatening respiratory depression, hypotension, bradycardia, hypothermia, miosis, and hyperglycemia in overdose.
Don’t even tranq about it
The FDA wrote a letter in November 2022 alerting clinicians of increasing xylazine abuse. Xylazine was initially FDA approved in the 1970s for veterinary medicine. It acts as a central alpha-2 adrenergic agonist (similar to clonidine) and can cause CNS and respiratory depression along with hemodynamic compromise in acute overdose that will not respond to naloxone (non-opioid compound).
It is often combined with opiates (fentanyl, heroin) and sympathomimetics (methamphetamine, cocaine) intentionally and unintentionally. Withdrawal symptoms with abrupt cessation, including severe agitation, have been documented. Notably, injection xylazine use has an association with diffuse necrotizing ulcerative skin lesions that are clinically distinct from traditional IVDU associated soft tissue infections.
With no known antidote, supportive care is the treatment of choice.
The FDA recommends reporting xylazine overdoses to your local health department, poison center, and MedWatch: The FDA Safety Information and Adverse Event Reporting Program | FDA.
My takeaways: Think about xylazine in your next overdose patient with the appropriate toxidrome. Given use with other agents including opiates, it would seem reasonable to trial naloxone followed by high quality supportive care if there is no response. Don’t forget to perform a thorough skin exam!
Editor’s note: Although the FDA letter indicates that some use is intentional, most patients are unaware xylazine has been added, and usage is overwhelmingly unintentional. ~Clay Smith
Warning About Xylazine, a Veterinary Sedative Found in Illicit Drugs. JAMA. 2022 Dec 20;328(23):2296. doi: 10.1001/jama.2022.20045.
See also: FDA warns about the risk of xylazine exposure in humans. FDA; 2022.